Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 9, NWS Paducah, KY

March 8, 2009Hopkins County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 8, 2009, 3:33 PM CDT for Hopkins County, Kentucky. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2009, 3:33 PM CDT (20:33 UTC)
Expired
Mar 8, 2009, 4:00 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Hopkins County, KY

What was reported inside it

TimeReportWhereRemark
Mar 8, 3:44 PM CDTTSTM WND DMGMortons Gap, KYTREE LIMBS DOWN ON THE ROAD...UNCONFIRMED REPORTS OF A FUNNEL CLOUD
Mar 8, 3:44 PM CDTHAIL 11 S Earlington, KYALSO SEES ROTATION IN THE CLOUDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:39 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 082033
TORPAH
KYC107-082100-
/O.NEW.KPAH.TO.W.0009.090308T2033Z-090308T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 400 PM CDT.

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF EARLINGTON...OR 5 MILES NORTHEAST OF DAWSON SPRINGS...
  MOVING EAST AT 60 MPH. RADAR INDICATES INCREASINGLY STRONG
  ROTATION WITH THIS STORM MOVING TOWARD MORTONS GAP.

* LOCATIONS IN THE WARNING INCLUDE...
  EARLINGTON...
  MORTONS GAP...
  NORTONVILLE...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

LAT...LON 3733 8740 3719 8738 3715 8767 3726 8770
TIME...MOT...LOC 2032Z 257DEG 51KT 3721 8759

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 8, 3:21 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 8, 3:21 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT SUN MAR 8 2009

.DISCUSSION...
A MID LEVEL TROF AXIS...WHICH WAS THE SOURCE OF DYNAMICS FOR THE
LINE OF STRONG TO SVR TSTMS MOVING ACROSS THE PAH FCST AREA...WAS
ABOUT MID WAY THROUGH THE REGION ATTM. THE LINE OF SHWRS/TSTMS
CURRENTLY IN THE ERN HALF OF THE REGION WAS IN THE PROCESS OF
TAKING ON A MORE WEST TO EAST COMPONENT... WHICH WILL BRING ITS
ORIENTATION MORE IN LINE WITH THE MID LEVEL FLOW AND THEREFORE
CHANGE THE WIND FIELDS ALOFT AND LESSEN SEVERITY. STILL...WE WILL
CONTINUE WITH THE TOR WATCH AHEAD OF THE LINE OF CONVECTION
THROUGH AT LEAST 21Z. ALL PCPN SHOULD BE TOTALLY OUT OF THE PAH
FCST AREA...AND WILL BE FOLLOWED BY CLEAR TO MOSTLY CLEAR SKIES
AND AS DRY AIR PUNCHES IN SOUTH OF THE DEPARTING MID LEVEL
TROF/SFC LOW. WINDS WILL SLACKEN INTO THE EVE.

A WARM FRONT IS PROGGED TO MOVE SOUTH TO NORTH ACROSS THE REGION
ON MON NIGHT. WHILE THE GREATER CHANCES OF SHWRS/TSTMS MON AFTN
WILL BE IN THE SW...IT APPEARS THAT THE HIGHER POPS WILL BE IN THE
NORTH IN THE EVE AND OVERNIGHT HOURS DUE TO A DEVELOPING LOW
PRESSURE WAVE ALONG THE RETREATING WARM FRONT. THEN...THE APPROACH
OF A MID LEVEL TROF TOWARD THE UPPER MIDWEST AND A SFC COLD
FRONT...SOMEWHAT SIMILAR TO TODAY/S SYSTEM...WILL PROVIDE A GOOD
CHC OF SHWRS/TSTMS ON TUE AND TUE NIGHT. WITH TIMING OF THE COLD
FRONT...THE GFS WAS THE FASTEST AND THE SREF SEEMED LIKE A GOOD
COMPROMISE. BY SUNRISE WED...THE FRONT SHOULD BE MOST OF THE WAY
THROUGH THE COUNTY WARNING AREA...AND POST FRONTAL SHWRS WILL
PROBABLY LINGER DURING THE DAY. THERE WILL BE A SMALL CHC OF SOME
MINOR SNOWFALL IN THE SRN HALF OF THE AREA WED NIGHT AS HIGH SFC
PRESSURE FILTERS IN FROM THE NORTH.

SOME MED RANGE MODELS AND THE GFS ENSEMBLES HINT AT A SMALL POSSIBILITY
OF OVERRUNNING TYPE PCPN IN THE SOUTH FOR THE REST OF THE WEEK...
BUT THE SIGNALS WERE NOT STRONG ENOUGH TO PUT IT IN THE FCST...YET.
TEMPS SHOULD BE ABOUT RIGHT FOR THIS TIME OF YEAR.

&&

.AVIATION...
LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO CROSS ERN PARTS
OF THE REGION THIS AFTERNOON. SOUTHWEST TO WEST WIND GUSTS 50 TO
55 KTS OR GREATER WILL BE POSSIBLE WITH THE STORMS IN WRN KY/SWRN
IND. STORMS SHOULD AFFECT THE KEVV AND KOWB TERMINALS THROUGH
22Z. SKIES WILL CLEAR RAPIDLY BEHIND THE CONVECTION. WEST WINDS
WILL DIMINISH THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...DB
AVIATION...GM
Hazardous weather outlook, Mar 8, 11:14 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Local storm report, Mar 8, 1:49 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
03/08/2009  E51 MPH          CARLISLE           KY   FIRE DEPT/RESCUE

            BARDWELL IS EXPERIENCING SUSTAINED WINDS AT 30 MPH AND
            GUSTS OVER 50 MPH.

&&

JAYSONW
Local storm report, Mar 8, 2:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     GRAND CHAIN             37.25N 89.02W
03/08/2009  E55 MPH          PULASKI            IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Mar 8, 2:22 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     MIDWAY                  37.23N 88.62W
03/08/2009  E55.00 MPH       MASSAC             IL   TRAINED SPOTTER

&&

JAYSONW
Special weather statement, Mar 8, 2:34 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAR 8 2009

INZ082-086>088-KYZ006-008>022-082145-
PIKE-VANDERBURGH-WARRICK-SPENCER-GRAVES-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...PETERSBURG...EVANSVILLE...BOONVILLE...
ROCKPORT...MAYFIELD...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...
ELKTON
234 PM CDT SUN MAR 8 2009

A LINE OF STRONG THUNDERSTORMS IS MOVING RAPIDLY ACROSS THE QUAD
STATE REGION...SOME OF THESE STORMS COULD BE SEVERE. THIS LINE IS
MOVING EAST AT ABOUT 50 MPH. THESE STORMS HAVE A HISTORY OF STRONG
GUSTY WINDS...TORRENTIAL DOWNPOURS...CLOUD TO GROUND
LIGHTNING...AND SOME PEA SIZED HAIL. AS THIS AREA MOVES
EAST...CITIES IN WESTERN KENTUCKY AND SOUTHERN INDIANA INCLUDING
REIDLAND...BENTON...MURRAY... CADIZ...MADISONVILLE...EVANSVILLE AND
OWENSBORO COULD EXPERIENCE THESE PHENOMENA. WHEN THESE STORMS
ARRIVE...WE ASK THAT YOU PLEASE STAY INDOORS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Mar 8, 2:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          4 N SIMS                38.42N 88.54W
03/08/2009                   WAYNE              IL   TRAINED SPOTTER

            ROTATION SPOTTED IN MIDDLE OF FIELD. DAMAGE REPORTED JUST
            NORTH OF ROTATION. CLOUD WAS BLACK AND ROTATING AT GROUND
            LEVEL AND MOVING EAST.

&&

JAYSONW
Local storm report, Mar 8, 3:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     6 S CLAY CITY           38.60N 88.35W
03/08/2009                   WAYNE              IL   TRAINED SPOTTER

            2 HOMES DAMAGED...1 WAS A BRICK HOME WITH ROOF COMPLETELY
            GONE. 2 FARM SHEDS DAMAGED. NUMEROUS TREES UPROOTED

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 1:41 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston34 min
Mar 8, 1:44 PM CDTWind AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more5 hr
Mar 8, 2:13 PM CDTSevere Thunderstorm WarningPAHCrittenden, Hopkins, Union, Webster32 min
Mar 8, 3:04 PM CDTSevere Thunderstorm WarningPAHCaldwell26 min
Mar 8, 3:17 PM CDTSevere Thunderstorm WarningPAHHopkins43 min
Mar 8, 3:48 PM CDTSevere Thunderstorm WarningPAHMuhlenberg27 min
Mar 8, 4:21 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd24 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.